Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

June 21, 2018Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 21, 2018, 7:35 PM MDT for Crowley County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 7:35 PM MDT (01:35 UTC)
Expired
Jun 21, 2018, 8:00 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS85 KPUB 220135
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
735 PM MDT THU JUN 21 2018
 
COZ089-095-220200-
Crowley County CO-Western Kiowa County CO-
735 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA AND NORTHEASTERN
CROWLEY COUNTIES UNTIL 800 PM MDT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Forder, or 41 miles northwest of La Junta, moving
southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sugar City.

LAT...LON 3836 10341 3816 10364 3850 10403 3852 10400
      3852 10369
TIME...MOT...LOC 0135Z 312DEG 34KT 3852 10389 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 21, 5:48 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 21, 5:48 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
548 PM MDT Thu Jun 21 2018

.UPDATE...
Issued at 548 PM MDT Thu Jun 21 2018

Updated to add isolated pops across northern El Paso County
through the early evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu Jun 21 2018

Not much convection across the area this afternoon, as only some
weak cells have formed in nern NM and west of KDEN as of 21z.
Mesoanalysis and HRRR suggest activity will remain sparse this
evening, with best chance of a storm from the NM border eastward
into Baca county. Could also see some virga/sprinkles drop south
across Teller and nrn El Paso counties early this evening before
activity dies toward sunset. Overnight, strengthening low level jet
may provide enough lift to keep a slight chance of tsra going
through the night along the CO/KS border, though better forcing
would appear to be just southeast of the area in the TX Panhandle.

On Friday, upper wave passes to the north of the region, with band
of stronger mid/upper level winds moving across srn CO during the
afternoon. Air mass looks dry enough to drop humidity below 15
percent over the mountains and along the srn I-25 corridor, and will
convert the Fire Wx Watch to a Red Flag Warning, plus add Teller
county/Pikes Peak, as drier air will spread eastward into the area
from Park county by afternoon. On the plains, low level moisture and
instability lurk along and just east of I-25 through the day, with
last couple runs of the NAM holding the moist air slightly farther
west than the GFS. Will certainly have enough CAPE (1000-2000 J/KG)
and shear (0-6km around 50 kts) for storms over the plains by
afternoon, though with upper support fairly far to the north, storm
initiation will be the main problem. Best guess is convergence along
the Palmer Divide and far east end of the Raton Mesa will be enough
to develop at least isolated convection, with storms potentially
intensifying as they reach the more unstable air near the KS border
toward 00z. Certainly a threat for large hail over the far east,
with SWODY2 slight risk covering much of the southeast plains
looking reasonable.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM MDT Thu Jun 21 2018

Models remain in good agreement through the extended period and
ensemble spreads remain low. This all leads to higher forecast
confidence through the extended period.

Friday night...strong to severe thunderstorms are expected to be
ongoing near the Kansas border Friday evening. These thunderstorms
will have developed along a dryline and will be making their way
east into western Kansas through the evening hours. Large hail
will be the primary threat along with lightning. Expect the severe
activity to push off into western Kansas by midnight. Behind the
departing convection, a cold front will drop south across the
Plains and shift flow northerly through Saturday morning.

Saturday...upper level high pressure will build across Colorado
for Saturday with generally dry conditions expected across the
region. There will likely be enough residual moisture around to
produce a couple of weak afternoon and evening thunderstorms over
the mountains. Temperatures will also likely warm into the lower
to mid 90s across the lower elevations.

Sunday into Monday...an upper level low pressure center will drop
south out of the Northern Rockies and across northern Colorado
Sunday into Monday. The main concerns for Sunday will be the
potential for dangerous fire weather concerns over western
Colorado, and severe weather across the Plains. Gusty westerly
winds and expected low humidity values will likely produce
dangerous fire weather conditions over the Continental Divide, San
Luis Valley and Eastern Mountains on Sunday afternoon. This will
need to be monitored closely. Further east, much will depend on
where the dryline will develop. Current model projections indicate
severe weather will be possible from the Palmer Divide, southeast
across the Plains to Baca County. Large hail and gusty outflow
winds will be the primary threat. Expect most thunderstorms
activity to shift east of the area through the overnight hours. By
Monday, the upper system will be slowly making its way into
Nebraska. Wrap around moisture and upslope flow across the Plains
will likely lead to shower and thunderstorm development on the
back side of the upper low. Expect cooler conditions Monday with
80s for highs.

Tuesday through Thursday...the upper level low will continue to
lift away from the area with broad high pressure developing over
the Desert Southwest. This will build northward across Colorado
through the middle of the week with warming temperatures. Embedded
disturbances rotating up and around the high pressure to the
south will bring diurnally driven afternoon and evening showers
and thunderstorms to the mountains. This activity will likely
spread east into the I-25 corridor before dissipating with sunset
each day.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 245 PM MDT Thu Jun 21 2018

VFR conditions at all taf sites overnight and through 18z on Fri.
Slight chance of a tsra returns to both KPUB and KCOS beginning 18z-
20z Fri, before activity shifts eastward across the plains around
00z. Hail and strong winds will be possible with any storms that
form on Fri, with a period of IFR cigs/vis under any stronger
convection.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Friday for COZ220>225-229-
230.

&&

UPDATE...MW
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jun 21, 11:45 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1145 AM MDT Thu Jun 21 2018

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1145 AM MDT Thu Jun 21 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop over the southeast
mountains this afternoon, then spread across the Raton Mesa and
the eastern plains this evening. Storms may linger over the
southeast corner of the state past midnight.

The main threats from these thunderstorms will be hail up to 3/4
inch in diameter, wind gusts of around 45 mph and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible Friday across
the southeast mountains and plains with the potential for a few
severe thunderstorms across the southeast plains along and east of
I-25. Large hail and damaging winds will be the primary storm
risks along with lightning and locally heavy rainfall. Meanwhile,
gusty winds, low humidity values and dry fuels will lead to high
fire danger across the mountains and valleys on Friday where
critical fire weather conditions will favor rapid rates of fire
growth and spread. Any activities which could start a fire should
be avoided.

Isolated afternoon and evening thunderstorms will be possible for
Saturday across the southeast mountains and plains, though
limited moisture should result in weaker storms with gusty winds
and small hail possible.

A more potent storm system will move into the area for Sunday
bringing the threat for another round of isolated to scattered
afternoon and overnight showers and thunderstorms to the central
and southeast mountains and plains. Severe thunderstorms will once
again be possible across the southeast plains with large hail and
damaging winds the most likely storm threats.

Isolated thunderstorms will be possible for Monday with drier
conditions expected for Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening across the eastern plains,
especially over the Raton Mesa and across Las Animas, Kiowa, Bent,
Prowers and Baca Counties.

10/31

In the hours before

Special weather statement, Jun 21, 4:23 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
423 PM MDT THU JUN 21 2018

COZ074-088-212300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
423 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.

LAT...LON 3712 10471 3724 10464 3708 10420 3699 10425
      3699 10447
TIME...MOT...LOC 2223Z 296DEG 32KT 3714 10459

mw
Special weather statement, Jun 21, 6:14 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
614 PM MDT THU JUN 21 2018

COZ084-085-220045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
614 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles north of Colorado Springs, moving east at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monument, Calhan, Black Forest, Peyton, Gleneagle and Falcon.

LAT...LON 3906 10415 3880 10427 3900 10484 3913 10482
      3913 10458
TIME...MOT...LOC 0014Z 288DEG 38KT 3907 10472

Hodanish
Special weather statement, Jun 21, 7:35 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
735 PM MDT THU JUN 21 2018

COZ089-095-220200-
Crowley County CO-Western Kiowa County CO-
735 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA AND NORTHEASTERN
CROWLEY COUNTIES UNTIL 800 PM MDT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Forder, or 41 miles northwest of La Junta, moving
southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sugar City.

LAT...LON 3836 10341 3816 10364 3850 10403 3852 10400
      3852 10369
TIME...MOT...LOC 0135Z 312DEG 34KT 3852 10389

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:14 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jun 21, 8:03 PM MDTSpecial Weather StatementPUBCrowley27 min
Jun 21, 11:48 PM MDTSpecial Weather StatementPUB27 min
Jun 22, 12:10 AM MDTSpecial Weather StatementPUB35 min
Jun 22, 3:42 AM MDTSpecial Weather StatementPUBProwers48 min
Jun 22, 4:11 AM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more11 hr
Jun 22, 11:21 AM MDTSpecial Weather StatementPUBTeller24 min
Jun 22, 11:48 AM MDTSpecial Weather StatementPUBTeller27 min
Jun 22, 12:02 PM MDTSpecial Weather StatementPUBFremont28 min
Jun 22, 12:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jun 22, 12:42 PM MDTSpecial Weather StatementPUBPueblo48 min
Jun 22, 1:00 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo32 min
Jun 22, 2:38 PM MDTSpecial Weather StatementPUBKiowa37 min
Jun 22, 2:53 PM MDTSevere Thunderstorm WarningPUBKiowa52 min
Jun 22, 2:54 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more30 hr
Jun 22, 3:12 PM MDTSpecial Weather StatementPUBBaca33 min
Jun 22, 3:20 PM MDTSevere Thunderstorm WarningPUBBaca25 min
Jun 22, 3:30 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers45 min
Jun 22, 3:40 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas50 min
Jun 22, 4:03 PM MDTSevere Thunderstorm WarningPUBProwers42 min
Jun 22, 4:08 PM MDTTornado WarningPUBProwers19 min
Jun 22, 4:26 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jun 22, 4:30 PM MDTSevere Thunderstorm WarningPUBBaca24 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.